Minnesota, 2021

Tornadoes and Damaging Winds in Minnesota, September 17, 2021

September 17, 2021 · NWS MPX · 30 events in 11 counties and zones

A line of thunderstorms that originally developed across South Dakota Thursday evening, September 16th, quickly moved eastward over southern Minnesota after midnight. A series of surges along this line caused localized severe wind gusts that produced numerous downed trees and power lines across southern Minnesota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
$865,000
Crop damage
$10,000
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms that originally developed across South Dakota Thursday evening, September 16th, quickly moved eastward over southern Minnesota after midnight. A series of surges along this line caused localized severe wind gusts that produced numerous downed trees and power lines across southern Minnesota. One of the storms produced an EF0 tornado south of Henderson in far southeast Sibley County.

As this line moved across the southern Metro of the Twin Cities, three tornadoes briefly spun-up leading to multiple power outages, plus major damage to Savage public works building and a large transformer for the city of Savage. In addition, the power outages caused local schools to close temporarily Friday morning. Another area of tornado damage occurred in Apple Valley and Burnsville. Most of this damage was due to trees falling on houses and vehicles.

A 64 mph wind gust was measured by the ASOS at Minneapolis-St. Paul International Airport. At MSP Airport, with the strong winds and possibly brakes not being applied and/or improper chocking, two Sun Country aircraft slid into each other and into jetways H3 and H4, causing fairly significant damage.

Outside the tornadic activity, several sources of private and public weather sensors measured wind speeds of 40 to 55 mph across a wide swath of southern Minnesota. These winds coupled with heavy rainfall, caused numerous downed small trees and large branches across a 25 to 50 mile wide area from Redwood Falls, to St James, then northeast to New Ulm, Shakopee, St. Paul, and into parts of west central Wisconsin.

In addition, near Mankato, MN around 0730 UTC, a 4-year old girl was killed when a tree branch fell on the tent where she and her family were camping. There were approximately 80,000 people without power during the peak of the severity that moved through the metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 16, 10:39 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 16, 10:39 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1139 PM CDT Thu Sep 16 2021

.UPDATED for 06Z Aviation Discussion...
Issued at 1132 PM CDT Thu Sep 16 2021

&&

.SHORT TERM...(This evening through Friday night)
Issued at 253 PM CDT Thu Sep 16 2021

Regional radar and enhanced satellite imagery is showing convection
developing along the international border in northwest Minnesota. RGB
enhanced satellite does show more glaciated clouds across northern
Minnesota with only water clouds across the central part of the
state. Southern Minnesota remains clear and windy as surface winds
have gusted up to 40 to 45 mph along the Buffalo Ridge in southwest
Minnesota, to 25 to 40 mph elsewhere over the southern half of
Minnesota, and parts of west central Wisconsin.

Temperatures this afternoon have even exceeded the 90% of the NBM
along the Buffalo Ridge where local effects allowed temperatures to
rise into the 90s. I wouldn't be surprised to see additional 90s in
southern Minnesota before the late afternoon. Even with these
temperatures a strong mid-level CAP has suppressed any clouds to
form in most of MPX CWA. In addition to the RGB images, the
satellite derived stability indices does show an enhanced area of
both higher K-Indices, and CAPE values over west central Minnesota
this afternoon. Farther to the west along the cold front, these
indices are much lower which indicates that once the cold front
arrives later this afternoon/early evening along this enhanced area
of greater instability and moisture, convection should develop. This
area is also under 45 to 55 knots of bulk wind shear which will
force any convection to become organized quickly. Therefore, once
convection develops, there will be a small window where both the
instability and higher wind shear values allow for severe storms.

Later this evening, as a potent shortwave that is evident across
western North Dakota this afternoon arrives over the Upper Midwest,
the isolated/scattered nature of the convection will likely congeal
into a large area of showers and thunderstorms along and behind this
cold front. Any severe storms early will likely weaken as the
instability weakens overnight. The bulk of the showers and
thunderstorms will occur late this evening and overnight before
becoming more scattered toward morning as this system exits
Minnesota, and west central Wisconsin. Friday will see some residual
showers in the far southeast CWA but clearing will occur by the
afternoon. High pressure will dominate the weather Friday night with
lows dropping into the 40s, with a few upper 30s possible in the
typical cools spots in central Minnesota, and west central
Wisconsin.

.LONG TERM...(Saturday through Thursday)
Issued at 253 PM CDT Thu Sep 16 2021

The upper-level pattern will amplify through the weekend as ridging
centers over the eastern CONUS, providing subsidence aloft to build
high pressure across the region.

A chilly start to the long term period is likely with low
temperatures in the 40s Saturday morning. Temperatures quickly
rebound into the 70s in the afternoon. As the high pressure shifts
to the east, a warm front lifts through the area associated with a
low pressure in southern Canada. This allows strong WAA to develop
and push high temperatures into the mid to upper 80s on Sunday.
Additionally, a longwave trough working across the CONUS will
generate a sub-1000mb low pressure that will track from the Northern
Plains into Hudson Bay during the first half of next week. The cold
front is expected to move into western Minnesota by Tuesday and
continue through the area by Tuesday evening. This front will bring
our next chance at precipitation with scattered
showers/thunderstorms along the frontal boundary.

For Wednesday and Thursday, the cold front shifts into the Great
Lakes region leaving behind little in the way of sensible weather. A
few diurnal showers could pop up Wednesday afternoon as the core of
cold air aloft is overhead. Otherwise, both days will feature highs
in the 60s with lows in the 40s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1132 PM CDT Thu Sep 16 2021

A line of storms will move in from the Dakotas and sweep through the
region overnight. The main threat with these storms is lightning. Winds
will be southerly ahead of a passing cold front, and then take on a
north/northwesterly direction behind it. Look for VFR conditions to
return for Friday.

KMSP...
Storms will arrive after 07Z tonight. The main threat will be
lightning. Winds will shift from the south and become northwesterly.
The wind shift could occur around 09Z. VFR conditions will follow for
Friday.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind Increasing SSE 10-15 kts by aftn.
Sun...VFR. Wind SSW 10-20G25 kts.
Mon...MVFR/-SHRA with TSRA/IFR possible as a strong cold front
passes through. Wind S at 10G20 bcmg NW at 10G15 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...BPH
AVIATION...JRB
Hazardous weather outlook, Sep 16, 8:33 PM CST, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
933 PM CDT Thu Sep 16 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
180245-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
933 PM CDT Thu Sep 16 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

The first round of thunderstorms is diminishing, but a second
round will come from the Dakotas overnight. This second round is
not expected to be severe but could produce locally gusty winds,
small hail and heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A few strong storms will be possible Monday night and Tuesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Sep 17, 12:10 AM CST, 59 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
110 AM CDT Fri Sep 17 2021

MNZ045-052-170630-
Isanti MN-Kanabec MN-
110 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southern Kanabec and
northwestern Isanti Counties through 130 AM CDT...

At 110 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ogilvie, or 19 miles northwest of Cambridge, moving northeast at 55
mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Brunswick around 115 AM CDT.
  Mora around 120 AM CDT.
  Grasston and Quamba around 125 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4598 9306 4598 9314 4575 9314 4565 9345
      4574 9352 4583 9351 4603 9306
TIME...MOT...LOC 0610Z 232DEG 49KT 4578 9344

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

TDH
Special weather statement, Sep 17, 12:20 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
120 AM CDT Fri Sep 17 2021

MNZ049-050-170645-
Benton MN-Stearns MN-
120 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of Benton and east
central Stearns Counties through 145 AM CDT...

At 120 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sauk Rapids, or over St. Cloud, moving northeast at 45 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Foley around 135 AM CDT.

This includes U.S. Highway 10 in Minnesota between mile markers 167
and 178, and near mile marker 180.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4563 9375 4555 9410 4556 9414 4554 9415
      4552 9425 4564 9434 4583 9394 4582 9391
TIME...MOT...LOC 0620Z 239DEG 41KT 4560 9420

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Sep 17, 12:48 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
148 AM CDT Fri Sep 17 2021

MNZ043>045-050-052-170715-
Isanti MN-Benton MN-Morrison MN-Mille Lacs MN-Kanabec MN-
148 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of western Kanabec,
southern Mille Lacs, northwestern Isanti, eastern Benton and
southeastern Morrison Counties through 215 AM CDT...

At 148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Foreston, or 21 miles northeast of St. Cloud, moving northeast at 60
mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Milaca around 155 AM CDT.
  Bock around 200 AM CDT.

Other locations in the path of this storm include Ogilvie and Mora.

This includes U.S. Highway 169 between mile markers 185 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4560 9388 4578 9398 4610 9340 4575 9315
TIME...MOT...LOC 0648Z 240DEG 52KT 4575 9382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

TDH
Special weather statement, Sep 17, 12:53 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
153 AM CDT Fri Sep 17 2021

MNZ065>067-075-170730-
McLeod MN-Sibley MN-Renville MN-Nicollet MN-
153 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of Sibley, McLeod,
eastern Renville and northwestern Nicollet Counties through 230 AM
CDT...

At 153 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairfax, or 19 miles east of Redwood Falls, moving northeast at 60
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Buffalo Lake around 205 AM CDT.
  Stewart around 210 AM CDT.

Other locations in the path of this storm include Brownton and
Glencoe.

This includes U.S. Highway 212 between mile markers 89 and 120.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4440 9467 4467 9490 4490 9453 4489 9450
      4491 9450 4498 9438 4498 9432 4459 9400
      4439 9465
TIME...MOT...LOC 0653Z 240DEG 52KT 4459 9472

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TDH
Local storm report, Sep 17, 12:55 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
155 AM CDT FRI SEP 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0146 AM     TSTM WND GST     1 SSE NORTH REDWOOD     44.55N 95.08W
09/17/2021  M54 MPH          REDWOOD            MN   ASOS

            ASOS STATION KRWF REDWOOD FALLS AP.

&&

TDH
Special weather statement, Sep 17, 1:00 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
200 AM CDT Fri Sep 17 2021

MNZ067-074>076-083-170730-
Le Sueur MN-Brown MN-Blue Earth MN-Sibley MN-Nicollet MN-
200 AM CDT Fri Sep 17 2021

...A strong thunderstorm will impact portions of southwestern Le
Sueur, southeastern Sibley, southeastern Brown, northwestern Blue
Earth and Nicollet Counties through 230 AM CDT...

At 200 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Sleepy Eye, or 10 miles southwest of New Ulm,
moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  New Ulm around 210 AM CDT.
  Courtland around 215 AM CDT.
  Lafayette around 220 AM CDT.

This includes the following highways...
 U.S. Highway 14 between mile markers 86 and 123.
 U.S. Highway 169 between mile markers 59 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4425 9481 4440 9465 4460 9401 4428 9383
      4411 9469 4411 9474
TIME...MOT...LOC 0700Z 240DEG 52KT 4422 9463

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

TDH

The radar

The Minneapolis radar (KMPX), 102 km away, was scanning. The volume nearest the first event began at 07:11 UTC.

Open the radar archive at this moment

Event by event

24 thunderstorm wind, 4 tornado, 2 strong wind. Local standard time, as filed.

Thunderstorm Wind, Brown

When
September 17, 1:09 AM CST
Where
Brown County, 5.45 mi E of Hanska
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
44.150, -94.390

An outbuilding was blown down near Hanska. A couple wind sensors near the area had a peak wind gust of 45 mph near Hanska, and 53 mph near Madelia.

Thunderstorm Wind, Brown

When
September 17, 1:15 AM CST
Where
Brown County, New Ulm Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
44.320, -94.500

Thunderstorm Wind, Brown

When
September 17, 1:15 AM CST to 1:17 AM CST
Where
Brown County, 0.85 mi SE of New Ulm
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.310, -94.460

A large tree was blown down in the city of New Ulm. The regional airport reported a wind gust of 61 mph as the storms moved through the city.

Thunderstorm Wind, Nicollet

When
September 17, 1:18 AM CST to 1:20 AM CST
Where
Nicollet County, 0.46 mi SSE of Nicollet to 1 mi E of Nicollet
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
44.274, -94.197

Several trees were damaged or uprooted in Nicollet. The highest wind speeds around the area were between 45 and 55 mph.

Thunderstorm Wind, Blue Earth

When
September 17, 1:30 AM CST
Where
Blue Earth County, 1.21 mi SW of Mankato
Measured
45 kt (52 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
44.160, -94.040

A tree branch fell onto a tent at the Land of Memories Park. A family was in the tent and a 4 year old girl was killed from injuries of the fallen tree branch.

Thunderstorm Wind, Isanti

When
September 17, 1:32 AM CST
Where
Isanti County, 1.65 mi W of Bodum
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
45.526, -93.234

Several tree branches were blown down between Cambridge and Isanti. Based on several wind sensors near the area, the highest wind gusts were around 40 mph.

Tornado, Sibley

When
September 17, 1:34 AM CST to 1:35 AM CST
Where
Sibley County, 4.17 mi SW of Henderson to 2.67 mi SSW of Henderson
Rating
EF0
Path length
1.59 mi
Path width
50 yd
Property damage
$2,000
Crop damage
$10,000
Reported by
NWS Storm Survey
Coordinates
44.482, -93.952

An EFO tornado tracked through a corn field and knocked down a few large branches in a grove of trees toward the end of the path. The path length was 1.6 miles with a width of 50 yards. Maximum wind speeds were 70 mph.

Thunderstorm Wind, Scott

When
September 17, 1:53 AM CST
Where
Scott County, 1.79 mi SSE of Shakopee
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
44.775, -93.511

There was a downed tree and a bent light post in Shakopee, west of St. Francis Hospital.

Thunderstorm Wind, Scott

When
September 17, 1:55 AM CST
Where
Scott County, 2.64 mi N of Lydia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.688, -93.509

A private weather sensor measured a wind gust of 50 knots southwest of Prior Lake.

Thunderstorm Wind, Martin

When
September 17, 1:56 AM CST
Where
Martin County, 0.42 mi E of Fairmont Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
43.650, -94.422

Strong Wind, Scott

When
September 17, 1:59 AM CST
Where
Scott forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Social Media
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Minor tree damage occurred west of the tornado near Highway 13, and County Road 42. in Savage.

Tornado, Scott

When
September 17, 2:00 AM CST to 2:03 AM CST
Where
Scott County, 2.79 mi NE of Prior Lake to 1.82 mi SSW of Savage
Rating
EF0
Path length
2.1 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
44.751, -93.383

An EFO tornado touched down near Highway 13 and Connelly Parkway and moved east for 2.1 miles. There was sporadic damage along this path with maximum winds of 85 mph. Most of the damage was due to trees falling on houses and vehicles. The worst damage occurred near the intersection of Connelly Parkway and Dakota Avenue South where roof damage occurred at the Savage Public Works and Light. The city of Savage transformer station also had damage near this intersection, and most of the street lights and signs were damage.

Thunderstorm Wind, Scott

When
September 17, 2:00 AM CST
Where
Scott County, 1.14 mi NW of Lydia
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.661, -93.517

A private weather station measured a wind gust of 50 knots near Lydia.

Thunderstorm Wind, Hennepin

When
September 17, 2:04 AM CST
Where
Hennepin County, 1.2 mi NE of Bloomington
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.830, -93.300

A large tree blew down in Bloomington.

Thunderstorm Wind, Scott

When
September 17, 2:05 AM CST
Where
Scott County, 3.13 mi SSW of Savage
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.740, -93.360

A weather sensor had a wind gust of 58 mph near the intersection of Highway 13 and County Road 42. Several small tree limbs also blew down in the area.

Thunderstorm Wind, Hennepin

When
September 17, 2:06 AM CST to 2:08 AM CST
Where
Hennepin County, 1.19 mi SW of Richfield to 0.73 mi SSE of Msp Intl Arpt
Measured
55 kt (63 mph) estimated gust
Property damage
$250,000
Reported by
County Official
Coordinates
44.867, -93.265

Several trees were blown down or uprooted in Richfield. There was also significant tree damage in the Fort Snelling cemetery. At least 50 mature trees were damage or uprooted in the cemetery adjacent to the MSP airport.

Thunderstorm Wind, Dakota

When
September 17, 2:06 AM CST
Where
Dakota County, 3.97 mi SSE of Burnsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.750, -93.280

A large tree was uprooted near I-35 and Nicollet Avenue in Burnsville.

Thunderstorm Wind, Dakota

When
September 17, 2:06 AM CST
Where
Dakota County, 0.85 mi NE of Lakeville
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
44.680, -93.240

A large tree branch was blown down in Lakeville.

Thunderstorm Wind, Dakota

When
September 17, 2:06 AM CST
Where
Dakota County, 4.59 mi NNW of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.730, -93.290

Several trees were uprooted near I-35, south of the old Burnsville Center.

Tornado, Dakota

When
September 17, 2:08 AM CST to 2:09 AM CST
Where
Dakota County, 3.66 mi W of Eagan to 2.74 mi W of Eagan
Rating
EF0
Path length
1.02 mi
Path width
50 yd
Reported by
NWS Storm Survey
Coordinates
44.791, -93.243

An EF0 tornado touched down near the intersection of Highway 13, and Cliff Road in Burnsville. The path length was approximately 1 mile and most of the damage was due to trees falling on houses and vehicles.

Tornado, Dakota

When
September 17, 2:08 AM CST to 2:09 AM CST
Where
Dakota County, 4.2 mi W of Rosemount to 3.46 mi WNW of Rosemount
Rating
EF0
Path length
0.81 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
44.739, -93.215

An EF0 tornado touched down near Cedar Avenue and 145th Street West in Apple Valley. The path length was approximately 0.8 miles with a maximum wind speed of 80 mph. Most of the damage was due to trees falling on houses and vehicles.

Thunderstorm Wind, Rice

When
September 17, 2:08 AM CST
Where
Rice County, 1.4 mi E of Little Chicago
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.481, -93.292

A semi-trailer flipped over on I-35 north of Highway 19. There was a wind gust of 58 mph near Elko New Market near the time of the incident.

Thunderstorm Wind, Hennepin

When
September 17, 2:09 AM CST to 2:11 AM CST
Where
Hennepin County, Msp Intl Arpt
Measured
56 kt (64 mph) measured gust
Property damage
$250,000
Reported by
ASOS
Coordinates
44.880, -93.220

A 64 mph wind gust was measured by the ASOS at Minneapolis-St. Paul International Airport. At MSP Airport, the force of the winds was so strong that two Boeing 737 airplanes belonging to Sun Country Airlines slid into each other and slammed into jet bridges, despite being secured with wheel chocks. There were reports of storm-related damage to other structures, vehicles, and equipment at the airport.

Thunderstorm Wind, Dakota

When
September 17, 2:11 AM CST to 2:13 AM CST
Where
Dakota County, 0.85 mi SE of Eagan to 1.55 mi ESE of Eagan
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
44.790, -93.160

Numerous trees were blown down between Lexington and Pilot Knob Road, and along Cliff Road in Eagan. A few of the trees landed on roofs and cars.

Thunderstorm Wind, Dakota

When
September 17, 2:11 AM CST to 2:13 AM CST
Where
Dakota County, 2.07 mi S of Mendota Hgts to 2.06 mi SW of Sunfish Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.850, -93.150

Multiple trees were uprooted or blown down near I-494 and I-35E in Eagan.

Thunderstorm Wind, Dakota

When
September 17, 2:13 AM CST
Where
Dakota County, 0.69 mi N of Rosemount
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.740, -93.130

A few large trees were blown down in Rosemount.

Thunderstorm Wind, Scott

When
September 17, 2:16 AM CST
Where
Scott County, 0.85 mi SW of Elko New Market
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.550, -93.340

A private weather station measured a wind gust of 50 knots.

Thunderstorm Wind, Ramsey

When
September 17, 2:17 AM CST
Where
Ramsey County, 0.49 mi E of (Stp)st Paul Downtown Airport Holman Field
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
44.930, -93.050

Thunderstorm Wind, Ramsey

When
September 17, 2:17 AM CST
Where
Ramsey County, 3.24 mi ESE of (Stp)st Paul Downtown Airport Holman Field
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
44.910, -93.000

A few tree branches were blown down.

Strong Wind, Dakota

When
September 17, 2:24 AM CST
Where
Dakota forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

One tree was snapped in half near Hastings.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Blue Earth2021-09-174FemaleCampingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977861, 974195, 977860, 977864, 977865, 977863, 974185, 984523, 974216, 974200, 984521, 974186, 974205, 977866, 977869, 977867, 977873, 977874, 977875, 974191, 974194, 977862, 974196, 977871, 977876, 977872, 974197, 974198, 977868, 984519.